Ohio, 2019

Flash Flood and Damaging Winds in Ohio, July 15, 2019

July 15, 2019 · NWS ILN · 3 events in 3 counties and zones

Scattered thunderstorms developed during the afternoon hours in an unstable airmass that was in place across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours in an unstable airmass that was in place across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 15, 2:48 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 15, 2:48 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
348 PM EDT Mon Jul 15 2019

.SYNOPSIS...
Showers and thunderstorms will become more numerous Tuesday
night and Wednesday as the remnants of Barry move through the
region. Hot and humid weather will follow for Thursday into the
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Clusters of showers and thunderstorms across the region, most
numerous across the Tri-State, will show a decreasing trend in
coverage this evening as we lose heating. For the remainder of
the evening into much of the overnight hours, skies will become
mostly cloudy as mid and high level clouds push northeast into
the region from the remnants of Barry. For late tonight, models
suggest that weak low level forcing with another piece of
energy from Barry, along with low level moisture transport, will
bring another chance of showers/storms. Best chance appears
slated for the western zones. It will be warm and muggy with
lows in the lower 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Piece of energy and weak low level forcing/moisture transport
will shift to the north and northeast Tuesday morning. The
chance of showers/storms with this feature will shift north and
northeast as well. We should see a lull in pcpn activity until
mid to late afternoon as the remnants of Barry open up as a
s/wv trough and begin to move into the region from the west.
Increasing diurnal instability and low level forcing will bring
the likelihood of showers/storms to the western forecast area
late tomorrow afternoon and evening, with just a chance east.
For the overnight hours Tuesday night, the likelihood of pcpn
will shift east, but with the loss of heating and the tropical
airmass (high freezing levels), thunder should become sporadic
toward morning. Although pwats increase to 2 inches plus, WCDs
exceed 4 km, the overall forcing is weak/modest, so rainfall
should be kept in check for the most part. However, locally
heavy rain/localized flooding can not be ruled out given the
tropical airmass. It will be warm and humid on Tuesday, mid 80s
to near 90, with warm and muggy conditions Tuesday night with
lows in the lower 70s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
The long term period continues to contain two main concerns weather
wise -- both of which are being handled relatively well by the long-
range synoptic-based models in terms of their respective potential
impacts locally.

Firstly, on Tuesday night into Wednesday morning, an open S/W
associated with the once-remnant center of Barry will begin to
propagate straight through the heart of the Ohio Valley -- with one
or more concentrated areas of midlevel energy moving northeast
through the region during this time period. And with this, there
remains a consistent signal for the potential for efficient rainfall
rates with any heavier showers that develop, owing to the incredibly
deep warm cloud depth layer in excess of 4-4.5km as well as PWATS
near 2" and seasonably robust low level (925mb-850mb) moisture
transport northeast into the area along the leading edge of a fairly
potent LLJ (30-35kts) contained within this layer. These ingredients
alone would suggest the potential for heavy downpours and extremely
efficient rainfall rates, especially when combined with increased
forcing for ascent associated with the aforementioned S/W
energy. And while the signal for heavy rain potential has been
present for several days, there are several factors that may act
to limit widespread flooding issues -- most notably the
anticipated progressive nature of the activity combined with the
fact that rainfall in general over the past two to three weeks
across much of the region has been close to or even below
normal. So essentially the ground has not necessarily been
primed for rapid runoff -- especially considering the time of
the year and the recent stretch of sunshine and warmth which
undoubtedly have acted to dry out the ground across much of the
local area during the recent stretch. The one main concern would
involve rain rates in excess of 2 in/hr, which very well may
develop locally, but is not expected to be as widespread as some
of the models were once suggesting.

The above details essentially lend themselves to some concern for
very localized heavy rain, tropical downpours, and/or flooding
issues, but perhaps not widespread enough to warrant any Flash Flood
Watch at this time. Certainly the evolution of any training activity
will be closely monitored from Tuesday afternoon through Wednesday
afternoon, but activity at this point may end up being scattered
enough and lacking focus to inhibit widespread flooding concerns.

The other item of interest locally will be associated with the
aforementioned enhanced LLJ nudging into the western/southwestern
Ohio Valley starting Tuesday night through Wednesday morning (before
tapering off by Wednesday afternoon). This enhanced low level flow
will be countered somewhat by relatively weak flow further aloft but
may lend itself to some concern for embedded mesovortices within any
axis of showers propagating through the area during this time frame.
While instability will be relatively limited in the area with best
low level flow, the threat for an isolated quick spin-up tornado is
certainly non-zero Tuesday night into Wednesday, especially with a
least a little bit of directional shear between the surface and
850mb. This being said, the potential remains low enough at this
time to not warrant mention in the HWO, but will nonetheless be
watched carefully Tuesday night and Wednesday morning.

The best forcing and corresponding S/W axis will begin to pivot east
of the ILN FA by mid-afternoon Wednesday, suggesting a downtick in
coverage of showers and isolated thunderstorms during the afternoon
hours west of the I-71 corridor. The best coverage during the
afternoon will be mainly along/south of the I-71 corridor -- but
even this may be somewhat disorganized/scattered in nature. Drier
conditions will filter in Wednesday evening and night as midlevel
ridging quickly builds in from the west, setting up the second
weather concern of the week -- an episode of potentially significant
heat and humidity for the latter part of the workweek into the
upcoming weekend.

As mentioned, the signal for an impressive and potentially somewhat
extended stretch of heat is poised to begin impacting the Ohio
Valley on Thursday and last through the upcoming weekend. Longer-
range models, both synoptic- and ensemble-based, remain in
relatively good agreement showing abrupt height rises starting
Thursday following the S/W that will move through on Wednesday. This
mid/upper level ridging will begin to nose northeast into the Ohio
Valley by Thursday afternoon, with a corresponding increase in
humidity as southwest flow at the surface quickly resumes and
becomes established. The onset of higher heat and humidity will
undoubtedly begin on Thursday but is more likely to be noticeable by
Friday. The one potential fly in the ointment in Thursday/s fcst
looks to be S/W energy pivoting around the expanding ridge, which
could provide enough support for isolated diurnally-driven storms.
However, at this time, there is not much agreement on the favored
location for such activity so decided to broad-brush slight chance
and chance PoPs throughout the ILN FA during the afternoon and early
evening.

By later Thursday night into Friday, the center of the expanding
upper level ridge will develop -- potentially right over the Ohio
Valley, with some indications of 594+ dm 500-mb heights setting up
across the region. The prospect of the ridge center setting up in
this manner could help inhibit diurnally-driven storm activity on
Friday due to increased subsidence, suggesting that the chance for
pcpn Friday and even into Saturday is relatively low. And as the
ridge center develops, helping induce a quasi-zonal corridor of
midlevel flow in the upper Midwest/northern Great Lakes region, high
confidence continues in the prospect of having the hottest/most
uncomfortable conditions of the summer thus far become entrenched
across the region Friday and Saturday. Highs will likely top out in
the mid 90s with dewpoints generally in the upper 60s to lower/mid
70s. This setup certainly suggests that eventually heat headlines
will be needed for one or more days for at least part /if not all/
of the local area. However, as is always the case in situations like
these, the heat index calculations will be largely dependent on how
much the dewpoint mixes down during peak diurnal heating. Either
way, heat indices above the 100-degree mark are likely Thursday
through Sunday -- with excessive heat (heat indices above 105
degrees) possible Friday and/or Saturday. This will also be
accompanied by lows in the lower to mid 70s, with some upper 70s not
completely out of the realm of possibilities.

The other, and last, item for consideration during the extended
period will be the prospect of increased rain/storm chances by later
Saturday and Sunday as the ridge axis begins to retrograde, allowing
for height falls to develop across much of the region. This setup in
and of itself certainly too will need to be watched, especially with
a quasi-stationary frontal boundary accompanied by upper level
support centered across the upper Midwest and Great Lakes region
gradually sags south by Sunday. This certainly is a synoptic-scale
setup which could ultimately dictate greater potential for MCS
activity to track through parts /if not all/ of the area for the
latter part of the weekend into early next week. Models this far out
often do not have a good grasp on the mesoscale environments which
will ultimately dictate such activity or favored corridors, but this
will nonetheless be something that will be watched in the coming
days.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A weak embedded disturbance ejecting northeast from the remnants
of Barry will bring scattered convection to the terminals this
afternoon and evening. Have included VCTS/CB at all terminals,
with TEMPO groups employed for KDAY/KILN/KCVG/KLUK. With loss of
diurnal heating, convection should decrease in coverage between
00Z and 03Z.

For the overnight period, VFR conditions should occur with
mainly mid clouds mixing with some lower clouds across the
western terminals as low level weak ascent/moisture transport
bring a chance of showers/storms here.

On Tuesday, weak ascent/moisture transport pcpn will move
north/northeast, allowing for a lull in pcpn activity into mid
to late day until diurnal heating and the approach of the
remnants of Barry as a bonafide disturbance bring showers and
embedded thunderstorms back into the picture. Winds will
increase from the south on Tuesday.

OUTLOOK...MVFR/IFR ceilings possible Wednesday. Thunderstorms
possible Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...KC
AVIATION...Hickman
Hazardous weather outlook, Jul 15, 2:54 PM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
354 PM EDT Mon Jul 15 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-162000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
354 PM EDT Mon Jul 15 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy downpours will accompany the remnants of Barry Tuesday night
and Wednesday, leading to possible localized flooding. Heat indices
above 100 are likely Thursday and Sunday, with heat indices above 105
possible Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 15, 1:21 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Wilmington OH
221 PM EDT Mon Jul 15 2019

KYZ092-093-OHZ077-151900-
Kenton KY-Campbell KY-Hamilton OH-
221 PM EDT Mon Jul 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KENTON...NORTHERN
CAMPBELL AND CENTRAL HAMILTON COUNTIES UNTIL 300 PM EDT...

At 220 PM EDT, radar indicated a strong thunderstorm over Fort
Mitchell, moving northeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Penny size hail...
Very heavy rain...

Locations impacted include...
Cincinnati, Covington, Independence, Norwood, Erlanger, Fort Thomas,
Newport, Sharonville, Blue Ash, Reading, Madeira, Edgewood, Elsmere,
Wyoming, Fort Mitchell, Villa Hills, Highland Heights, Taylor Mill,
Bellevue and Deer Park.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 13.
 I-74 in Ohio between mile markers 17 and 19.
 I-75 in Kentucky between mile markers 184 and 191.
 I-75 in Ohio between mile markers 0 and 14.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3912 8465 3928 8441 3911 8431 3910 8431
      3896 8460 3902 8462 3907 8462 3908 8464
TIME...MOT...LOC 1820Z 229DEG 17KT 3904 8455

Novak
Special weather statement, Jul 15, 2:22 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Wilmington OH
322 PM EDT Mon Jul 15 2019

OHZ070-071-151945-
Warren OH-Butler OH-
322 PM EDT Mon Jul 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUTLER AND WEST
CENTRAL WARREN COUNTIES UNTIL 345 PM EDT...

At 321 PM EDT, radar indicated a strong thunderstorm over Trenton,
moving northeast at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Hamilton, Middletown, Monroe, Trenton, Franklin, South Middletown,
Seven Mile, Hunter, Williamsdale, Four Bridges, New Miami,
Jacksonburg, Hughes, Maustown and Poast Town Heights.

This includes I-75 in Ohio between mile markers 25 and 35.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3957 8449 3959 8439 3950 8428 3939 8433
      3936 8448 3942 8456 3951 8459
TIME...MOT...LOC 1921Z 242DEG 12KT 3945 8445

Hickman
Special weather statement, Jul 15, 2:28 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Wilmington OH
328 PM EDT Mon Jul 15 2019

KYZ092-093-096-097-OHZ078-152000-
Pendleton KY-Kenton KY-Campbell KY-Bracken KY-Clermont OH-
328 PM EDT Mon Jul 15 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KENTON...NORTHWESTERN
BRACKEN...SOUTHERN CAMPBELL...CENTRAL PENDLETON AND SOUTH CENTRAL
CLERMONT COUNTIES UNTIL 400 PM EDT...

At 327 PM EDT, radar indicated a strong thunderstorm over Butler,
moving east at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Falmouth, Butler, Mentor, Moscow, Neville, Mount Auburn, Goforth,
Greenwood, Grants Lick, Morning View, Gubser Mill, Lenoxburg, Kincaid
Lake State Park, Peach Grove, Ivor, Foster, Campbell County Lake,
Catawba and Gene Snyder Airport.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3865 8447 3878 8450 3888 8442 3891 8427
      3883 8416 3867 8427
TIME...MOT...LOC 1927Z 279DEG 10KT 3877 8436
Special weather statement, Jul 15, 2:45 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
345 PM EDT Mon Jul 15 2019

OHZ060-061-070-071-152015-
Montgomery OH-Warren OH-Butler OH-Preble OH-
345 PM EDT Mon Jul 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PREBLE...
NORTHEASTERN BUTLER...NORTHWESTERN WARREN AND WESTERN MONTGOMERY
COUNTIES UNTIL 415 PM EDT...

At 345 PM EDT, radar indicated strong thunderstorms along a line
extending from near Lewisburg to near Carlisle, moving north at 20
mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Trotwood, Miamisburg, Franklin, Moraine, Carlisle, Lewisburg, West
Alexandria, Gratis, Brookville, Germantown, New Lebanon,
Farmersville, Poast Town Heights and Pyrmont.

This includes I-70 in Ohio between mile markers 15 and 22.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If these storms become
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3992 8446 3992 8444 3970 8429 3957 8429
      3953 8449 3979 8460
TIME...MOT...LOC 1945Z 179DEG 15KT 3981 8452 3963 8440
Special weather statement, Jul 15, 2:56 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
356 PM EDT Mon Jul 15 2019

KYZ092-093-096-097-OHZ078-152030-
Pendleton KY-Kenton KY-Campbell KY-Bracken KY-Clermont OH-
356 PM EDT Mon Jul 15 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KENTON...NORTHWESTERN
BRACKEN...CAMPBELL...NORTHERN PENDLETON AND SOUTHERN CLERMONT
COUNTIES UNTIL 430 PM EDT...

At 355 PM EDT, radar indicated a strong thunderstorm near Claryville,
moving northeast at 5 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Covington, Independence, Erlanger, Alexandria, Highland Heights,
Taylor Mill, Claryville, Wilder, New Richmond, Felicity, Butler,
Melbourne, Cold Spring, Ryland Heights, Crestview, Mentor, Moscow,
Fairview, Neville and California.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3867 8443 3889 8460 3902 8452 3903 8436
      3901 8425 3889 8404 3885 8404 3872 8420
TIME...MOT...LOC 1955Z 220DEG 6KT 3891 8435
Special weather statement, Jul 15, 2:59 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
359 PM EDT Mon Jul 15 2019

OHZ051-061-152030-
Montgomery OH-Miami OH-
359 PM EDT Mon Jul 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONTGOMERY AND
SOUTHWESTERN MIAMI COUNTIES UNTIL 430 PM EDT...

At 359 PM EDT, radar indicated a strong thunderstorm near Englewood,
moving east at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Dayton, Huber Heights, Trotwood, Vandalia, Englewood, Tipp City, West
Milton, Clayton, Union, Brookville, Phillipsburg, Verona,
Ginghamsburg, Northview, Dayton International Airport and Garland.

This includes the following Interstates...
 I-70 in Ohio between mile markers 21 and 36.
 I-75 in Ohio between mile markers 61 and 68, and between mile
markers 70 and 71.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3992 8445 3992 8443 3993 8443 4001 8421
      3987 8414 3981 8438 3988 8449 3991 8448
TIME...MOT...LOC 1959Z 249DEG 10KT 3989 8439

The radar

The Cincinnati radar (KILN), 70 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 15, 3:08 PM EST to 3:10 PM EST
Where
Montgomery County, 1.06 mi E of Arlington
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
39.870, -84.400

A few large limbs were downed onto U.S. 40.

Thunderstorm Wind, Clinton

When
July 15, 4:50 PM EST to 4:52 PM EST
Where
Clinton County, 1.07 mi E of Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.448, -83.810

A tree was downed onto Rombach Avenue.

Flash Flood, Hamilton

When
July 15, 5:15 PM EST to 6:15 PM EST
Where
Hamilton County, 0.4 mi E of Mack to 0.57 mi W of Cheviot
Cause
Heavy Rain
Property damage
$50,000
Reported by
COOP Observer
Coordinates
39.151, -84.623

Water was rushing across several roads in the Cheviot area. The COOP observer reported over 4 inches of rain in less than two hours. A few roads were partially washed out in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828113, 828114, 828119.